What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 26, 2:15 PM EST, 44 minutes earlier.
Area forecast discussion, May 26, 2:15 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
315 PM EDT Thu May 26 2022
.UPDATE...
Issued at 208 PM EDT THU MAY 26 2022
Convection is increasing over central KY and that trend should
spread east this afternoon. KJKL 88D currently shows about 30 kts
of 0-3km shear with some modest turning, but heating has been
limited and instability is still weak. A severe threat still
exists, especially in our far western and northern counties if a
little more heating can be mustered. Ongoing forecast looked
reasonable good, and only minor changes were made with blending of
obs.
UPDATE Issued at 1022 AM EDT THU MAY 26 2022
Have updated the hourly forecast to better show a relative lull in
precip expected between this morning's showers and the uptick
later in the afternoon.
UPDATE Issued at 710 AM EDT THU MAY 26 2022
Updated Pops based on the latest guidance. Also lowered high temps
this afternoon a couple degrees, but still looking at mid to upper
70s for most areas. Updates sent to NDFD and web servers.
&&
.SHORT TERM...(Today through Friday)
Issued at 305 AM EDT THU MAY 26 2022
The short term period will be dominated by a slow moving surface and
upper level low currently over the middle Mississipi valley that
will move east into the OH valley late tonight into Friday. A warm
front associated with the surface low will cross the area this
evening, quickly followed by a cold front that will cross Eastern KY
overnight and move off to the east Friday morning.
Scattered showers will move in from the south this morning ahead of
the warm front. It's a very mild morning with the brisk southerly
flow. Temps are starting the day in the upper 60s to lower 70s, and
dew points are in the upper 50s to lower 60s. Shower and storm
coverage increases as we head into this afternoon and evening. There
will be two main focuses of convection; the first will be this
afternoon and evening as the warm front lifts north of the area, and
then another round of showers and storms is expected late tonight
ahead of the cold frontal passage.
There will be some severe potential today, especially from late this
afternoon through the evening hours. Forecast soundings show 500-
1000 J/kg of skinny CAPE, which will limit the large hail potential.
However, low level directional shear and 35-45 kts of effective bulk
shear will allow for some organized cells and/or some linear
segments. Damaging winds will be the primary severe threat today and
tonight, however an isolated tornado or two can't be ruled out. PWAT
values increase to 1.6-1.8 inches this afternoon, with soundings
showing deep layer moisture throughout the column. While storm
motions of 30-40 kts will prevent widespread flooding issues, there
could be some isolated concerns if multiple storms pass over the
same areas.
As far as temperatures today, assuming that scattered convection
pans out this afternoon, rain and cloud cover will hold afternoon
high temps to the middle and upper 70s. If convection coverage isn't
as widespread this afternoon, a few locations could briefly sneak
into the lower 80s.
The cold front crosses Eastern KY late tonight and overall there
should be a decrease in precipitation after the frontal passage,
however with the upper low projected to be in the vicinity of
southern IN overnight into early Friday morning, there will still be
plenty of low level moisture in place for some scattered rain
showers through the morning. Overnight lows will be in the upper 50s
to lower 60s.
The upper level low slowly lifts NE into northern KY during the
afternoon on Friday and into OH by the evening. Scattered showers
are expected during the day, and there may be just enough
instability during the afternoon to touch off a few isolated
thunderstorms, but no severe wx is expected on Friday. Much cooler
temps are expected, with afternoon high temps only expected to reach
the upper 60s to lower 70s.
.LONG TERM...(Saturday through Thursday)
Issued at 315 PM EDT THU MAY 26 2022
Things will quickly be on the downswing side of things as an upper
level trough and associated surface low pivot east through the Mid
Atlantic and off the East Coast. Broad ridging, once across the
South-Central CONUS, will now meander east, expanding across the
Southeast and into the Ohio River Valley. As it does so, any
lingering showers/sprinkles bordering the Virginias will diminish
through the morning Saturday. From this point and onward, high
pressure will remain in control, bringing plentiful sunshine and
warming temperatures through mid week. Guidance does hint at the
opportunity for some shower/storm chances to return the second
half of the work week, but there is large spread and uncertainty
from run to run. The ECMWF suggests the blocking pattern to
remain, while the GFS implies shortwaves rounding the flow,
breaking down the ridge, and bring the return of showers later
Wednesday and into Thursday ahead of an advancing cold front.
Given the progressive bias of the GFS and decent agreement between
the ECMWF and Canadian, as well as some help from cluster
analysis, did dial PoPs back to both arrive a bit later Wednesday
(late Wednesday night) and lower chances to isolated and
scattered.
Temperatures through the period will trend warmer throughout. Highs
will start in the low to upper 70s Saturday, before warming each day
thereafter. NAEFS, EFI, and other ensembles alike continue to
provide a weak signal for anomalously warm highs Tuesday and
Wednesday, but confidence continues to remain low. As such, did
knock down high temperatures a few degrees from the blend to fit
more in line with current thinking, but near to record setting
values can't be ruled out. Overall, Memorial Day will feature highs
in the mid and upper 80s, warming to the upper 80s and lower 90s by
Wednesday. Lows will generally follow a similar curve, with ridge
valley splits likely most nights. Upper 40s to mid 50s are forecast
Saturday night, before warming to the upper 50s and mid 60s
overnight Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 208 PM EDT THU MAY 26 2022
Conditions were a mix of VFR and MVFR due primarily due to
ceilings, and a few showers were present. Outside of precip,
largely VFR conditions are expected through the night, but some
MVFR ceilings are possible, especially this afternoon north and
west of KJKL. With that said, the showers and thunderstorms will
be on the increase this afternoon, with most places expecting a
round to occur early this evening, but timing is still somewhat
uncertain. The heavier showers/storms will bring temporary IFR
conditions and gusty winds. The most significant convection is
expected to be before about 03Z. Another increase in showers is
forecast from west to east from around dawn Friday into the day,
along with a greater threat of MVFR ceilings.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...HAL
SHORT TERM...CMF
LONG TERM...BB
AVIATION...HAL
Hazardous weather outlook, May 26, 2:39 AM EST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
339 AM EDT Thu May 26 2022
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
339 AM EDT Thu May 26 2022
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are expected today and tonight. Some of the storms
may contain damaging wind gusts and large hail. An isolated
tornado can't be ruled out. Heavy rainfall may lead to isolated
flash flooding, especially if multiple storms pass over the same
areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible Friday and Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind damage or hail today and
tonight.
CMF/HAS
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027803, 1028052, 1027560, 1027562, 1027563, 1028071, 1027564, 1027569, 1028068, 1028059, 1027566, 1028064, 1028030, 1027567, 1028067.